Suboxone Withdrawal Symptoms – Sweating, Headache, Nausea, Insomnia, Anxiety, Pain…
Why does Suboxone cause withdrawal? What circumstances cause these withdrawal pains and what are the symptoms of a buprenorphine withdrawal?
Why Does Suboxone Produce Opiate Type Withdrawal Symptoms?
Suboxone contains buprenorphine, and buprenorphine is an opiate – and like all opiates, buprenorphine will cause withdrawal pains when you try to stop taking it. Fortunately, because buprenorphine is a short acting and only partially activating opiate, the withdrawal pains induced are less severe than for drugs like heroin or oxycontin, and far less severe than for long lasting methadone.
When Will a User of Suboxone Experience Opiate Withdrawal?
With most opiates, this question is answered quite easily – if you stop taking the drug, you will feel the withdrawal; but Suboxone is a little more complex than that, and there are several scenarios that may induce some degree of withdrawal discomfort.
1 If you try to shoot Suboxone
Suboxone contains 2 active medications, buprenorphine and naloxone. Buprenorphine is the opiate and naloxone is an opiate blocker.
If you take the medication as directed (under the tongue) the naloxone is barely absorbed, and has very little effect, allowing you to feel the effects of the buprenorphine.
If you shoot or snort the medication, then the nalexone is fully absorbed, and blocks all of the effects of the buprenorphine (and any other opiate you might try to take) and you would go into immediate and full withdrawal.
The naloxone is added to Suboxone to make it harder to abuse, so if you do try and abuse the medication, you will feel withdrawal.
2 If you take Suboxone while high on opiates.
Before you take your first dose of Suboxone, you will be asked to stay clean for a certain length of time – long enough for you to start feeling the first effects of opiate withdrawal.
You are asked to do this to ensure that the Suboxone works as it should and does not cause you to go into a fuller withdrawal.
Buprenorphine (the opiate in Suboxone) is only a partial opiate agonist. What this means is that although it activates the same opiate receptors in the brain as drugs like heroin or other opiates, it is only able to activate them a little bit.
Buprenorphine has a high affinity for these opiate receptors in the brain. What this means is that if your opiate receptors are filled with pleasure causing drugs like oxycontin and you take buprenorphine, the buprenorphine will displace the other opiates in the receptors in the brain.
So – if you are high and you take Suboxone, the buprenorphine will bump out any other opiates, but since it is only a partial agonist, it can’t activate these opiate receptors as completely.
So – what happens is that you get an immediate loss in opiate receptor activation, and it is this loss in opiate receptor activation that causes the body to go into opiate withdrawal.
3 – If you take Suboxone while very physically dependent on opiates
Suboxone is said to have a ceiling effect. That is, it will work very well up to a certain point, but after that point, it can't really work any more.
Some people with heavy addictions won’t find that buprenorphine can give them enough relief from withdrawal symptoms. These people will likely need to start with methadone instead.
Likewise, although people can transfer over from methadone to buprenorphine, they must be down to about 30 mg a day before they can transfer to Suboxone and not feel withdrawal discomforts.
4 – When (if) you try to stop taking Suboxone
After finding your stabilization dosage, you can maintain on the medication indefinitely, and as long as you take your meds each day, never feel withdrawal.
If you decide to taper down and get off, you will feel some withdrawal discomfort. The longer the tapering down period, the easier the transition should be, and a 30 week taper is often recommended. When you do finally jump off completely though, you will likely feel some withdrawal.
Suboxone Withdrawal Symotoms?
The severity of withdrawal symptoms experienced will vary, but these symptoms are less intense than for methadone or other opiates.
Symptoms of Suboxone withdrawal can include:
* Leg restlessness
* Cold or flu symptoms
These symptoms will peak in intensity after about 2 days, and should be diminished after about 5 days, although most people will feel lingering withdrawal pains for a couple of weeks or more after stopping.